Alert archive / Indiana / River Flood Warnings in 2018

River Flood Warning 186, NWS Indianapolis, IN

August 26, 20184 counties in Indiana

NWS Indianapolis, IN issued this river flood warning at Aug 26, 2018, 10:49 PM EDT for 4 counties in Indiana. It took effect at Aug 27, 2018, 5:48 AM EDT. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Aug 26, 2018, 10:49 PM EDT (02:49 UTC)
In effect from
Aug 27, 2018, 5:48 AM EDT
Expired
Aug 28, 2018, 8:01 AM EDT
In force
26 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Fountain County, IN, Parke County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Covington (CVGI3). The gauge peaked at 16.23 ft at Aug 27, 2018, 2:00 PM EDT.

actionminormoderate1015202508/2708/2808/29
Action stage
11 ft
Minor stage
16 ft
Moderate stage
24 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03336000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

113 
WGUS43 KIND 270249
FLWIND
Flood Warning
National Weather Service Indianapolis IN
1049 PM EDT Sun Aug 26 2018

...The National Weather Service in Indianapolis has issued a Flood 
Warning for portions of the following river in west central 
Indiana...


  Wabash River...


.Lowland flooding is expected to push south along the Wabash 
River to Covington and possibly Montezuma in west central 
Indiana on Monday as a result of heavy rain that fell Saturday. 
Flooding is expected to remain confined to low lands, especially at 
Montezuma where the river is expected to barely reach flood stage 
briefly.  Crests should be two feet or less above flood stage. 


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.


INC045-121-165-171-270349-
/O.NEW.KIND.FL.W.0186.180827T0948Z-180829T1330Z/
/CVGI3.1.ER.180827T0948Z.180828T0600Z.180829T0130Z.NO/
1049 PM EDT Sun Aug 26 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Covington.
* from late tonight to Wednesday morning.
* At Sun 09:45 PM the stage was 14.8 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late tonight and continue to 
  rise to near 16.8 feet by late Monday night.  The river will fall 
  below flood stage by Tuesday evening.
* At 17.5 feet...Some low agricultural fields flood.  Backyard flood 
  of cottages a short distance north of U.S. Highway 136.  High water
  blocks land access to at least one residence.

&&

LAT...LON 4033 8709 4017 8737 3997 8739 3997 8745
      4020 8747 4040 8709             

$$

INC121-165-167-270349-
/O.NEW.KIND.FL.W.0187.180828T0900Z-180829T1200Z/
/MTZI3.1.ER.180828T0900Z.180828T1800Z.180829T0000Z.NO/
1049 PM EDT Sun Aug 26 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Montezuma.
* from late Monday night to Wednesday morning.
* At Sun 09:45 PM the stage was 10.2 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Monday night and continue
  to rise to near 14.2 feet by Tuesday afternoon.  The river will 
  fall below flood stage by Tuesday evening.
* At 14.0 feet...Several hundred acres of bottomlands along the right 
  bank from the mouth of Sugar Creek to northern edge of Montezuma 
  begin to flood.

&&

LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
      3985 8741 3997 8745             

$$
4 follow-up statements
051 
WGUS83 KIND 270256
FLSIND
Flood Statement
National Weather Service Indianapolis IN
1056 PM EDT Sun Aug 26 2018

...A Flood Warning continues for portions of the following rivers and
streams in Indiana...

  Wabash River...


.Lowland flooding continues in the Lafayette, Indiana area and is 
expected to push south along the Wabash River to Covington and 
possibly Montezuma in west central Indiana on Monday as a result of 
heavy rain that fell Saturday. The crest as of late Sunday evening 
was in the Lafayette area, where the river level was about two feet 
above flood stage.  Flooding is expected to remain confined to low 
lands, especially at Montezuma where the river is expected to 
barely reach flood stage for about a day.  Crests will be less than 
two feet above flood stage.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC045-121-157-165-171-280256-
/O.EXT.KIND.FL.W.0185.000000T0000Z-180828T1415Z/
/LAFI3.1.ER.180826T0958Z.180827T0600Z.180828T0215Z.NO/
1056 PM EDT Sun Aug 26 2018

The Flood Warning continues for
  The Wabash River at Lafayette.
* until Tuesday morning.
* At Sun 10:30 PM the stage was 13.0 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will rise to near 13.1 feet by late tonight 
  then begin falling. The river will fall below flood stage Monday 
  evening.
* At 14.0 feet...Lowland flooding is in progress.  High water affects 
  river cabins near North 9th Street.  Low county roads are nearly 
  impassable.  Tapawingo Park in West Lafayette begins to flood.

&&

LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
      4048 8688 4056 8673             

$$

INC045-121-165-171-280256-
/O.CON.KIND.FL.W.0186.180827T0948Z-180829T1330Z/
/CVGI3.1.ER.180827T0948Z.180828T0600Z.180829T0130Z.NO/
1056 PM EDT Sun Aug 26 2018

The Flood Warning continues for
  The Wabash River at Covington.
* from late tonight to Wednesday morning.
* At Sun 09:45 PM the stage was 14.8 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late tonight and continue to 
  rise to near 16.8 feet by late Monday night.  The river will fall 
  below flood stage by Tuesday evening.
* At 17.5 feet...Some low agricultural fields flood.  Backyard flood 
  of cottages a short distance north of U.S. Highway 136.  High water
  blocks land access to at least one residence.

&&

LAT...LON 4033 8709 4017 8737 3997 8739 3997 8745
      4020 8747 4040 8709             

$$

INC121-165-167-280256-
/O.CON.KIND.FL.W.0187.180828T0900Z-180829T1200Z/
/MTZI3.1.ER.180828T0900Z.180828T1800Z.180829T0000Z.NO/
1056 PM EDT Sun Aug 26 2018

The Flood Warning continues for
  The Wabash River at Montezuma.
* from late Monday night to Wednesday morning.
* At Sun 09:45 PM the stage was 10.2 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Monday night and continue
  to rise to near 14.2 feet by Tuesday afternoon.  The river will 
  fall below flood stage by Tuesday evening.
* At 14.0 feet...Several hundred acres of bottomlands along the right 
  bank from the mouth of Sugar Creek to northern edge of Montezuma 
  begin to flood.

&&

LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
      3985 8741 3997 8745             

$$
370 
WGUS83 KIND 271826
FLSIND
Flood Statement
National Weather Service Indianapolis IN
225 PM EDT Mon Aug 27 2018

...A Flood Warning continues for portions of the following rivers and
streams in Indiana...

  Wabash River...


.Lowland flooding continues along the Wabash River in the Lafayette, 
Indiana area, has started at Covington, and is expected to push 
south along river to Montezuma in west central Indiana on Monday as 
a result of heavy rain that fell Saturday. The crest as of Monday 
afternoon was past the Lafayette area.  Flooding is expected to 
remain confined to low lands, especially at Montezuma where the 
river is expected to barely reach flood stage for about a day.  
Crests will be less than two feet above flood stage.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC045-121-157-165-171-281312-
/O.EXT.KIND.FL.W.0185.000000T0000Z-180828T1312Z/
/LAFI3.1.ER.180826T0958Z.180827T0201Z.180828T0112Z.NO/
225 PM EDT Mon Aug 27 2018

The Flood Warning continues for
  The Wabash River at Lafayette.
* until Tuesday morning.
* At Mon 01:46 PM the stage was 12.0 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* At 12.0 feet...High water affects a few low river cabins and county 
  roads.

&&

LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
      4048 8688 4056 8673             

$$

INC045-121-165-171-281824-
/O.EXT.KIND.FL.W.0186.000000T0000Z-180829T1030Z/
/CVGI3.1.ER.180827T1137Z.180828T0600Z.180828T2230Z.NO/
225 PM EDT Mon Aug 27 2018

The Flood Warning continues for
  The Wabash River at Covington.
* until Wednesday morning.
* At Mon 01:45 PM the stage was 16.2 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will rise to near 16.7 feet by late tonight 
  then begin falling. The river will fall below flood stage Tuesday 
  evening.
* At 16.0 feet...Low agricultural lands begin to flood.  Backyard 
  flooding of cottages on right bank starts a short distance upstream
  of gage.  Critical stage of Young-Neal Levee is reached. 

&&

LAT...LON 4033 8709 4017 8737 3997 8739 3997 8745
      4020 8747 4040 8709             

$$

INC121-165-167-281824-
/O.EXT.KIND.FL.W.0187.180828T1200Z-180829T0600Z/
/MTZI3.1.ER.180828T1200Z.180828T1200Z.180828T1800Z.NO/
225 PM EDT Mon Aug 27 2018

The Flood Warning continues for
  The Wabash River at Montezuma.
* from Tuesday morning to late Tuesday night.
* At Mon 01:45 PM the stage was 12.2 feet.
* Flood stage is 14.0 feet.
* Forecast...The river is expected to rise to near flood stage 
  Tuesday morning then fall back below flood stage.
* At 14.0 feet...Several hundred acres of bottomlands along the right 
  bank from the mouth of Sugar Creek to northern edge of Montezuma 
  begin to flood.

&&

LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
      3985 8741 3997 8745             

$$
294 
WGUS83 KIND 280302
FLSIND
Flood Statement
National Weather Service Indianapolis IN
1102 PM EDT Mon Aug 27 2018

...A Flood Warning continues for a portion of the following river 
in Indiana...

  Wabash River...


.Lowland flooding continues along the Wabash River in the Covington, 
Indiana area, but is expected to come to an end Tuesday morning.  
Flooding will remain confined to low lands.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC045-121-165-171-282200-
/O.EXT.KIND.FL.W.0186.000000T0000Z-180828T2200Z/
/CVGI3.1.ER.180827T1137Z.180827T2030Z.180828T1000Z.NO/
1102 PM EDT Mon Aug 27 2018

The Flood Warning continues for
  The Wabash River at Covington.
* until Tuesday evening.
* At Mon 10:45 PM the stage was 16.2 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will rise to near 16.2 feet by late tonight 
  then begin falling. The river will fall below flood stage Tuesday 
  morning.
* At 16.0 feet...Low agricultural lands begin to flood.  Backyard 
  flooding of cottages on right bank starts a short distance upstream
  of gage.  Critical stage of Young-Neal Levee is reached. 

&&

LAT...LON 4033 8709 4017 8737 3997 8739 3997 8745
      4020 8747 4040 8709             

$$
783 
WGUS83 KIND 281201
FLSIND
Flood Statement
National Weather Service Indianapolis IN
801 AM EDT Tue Aug 28 2018

...The Flood Warning is no longer in effect for a portion of the
following river in Indiana...

  Wabash River...

.The Wabash River at Covington has fallen below flood stage in 
western Indiana.

Precautionary/Preparedness Actions...

Be alert to flood debris on previously flooded roads. Keep children 
away from flooded areas. Recreational and agricultural interests 
should remain alert to changing river conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC045-121-165-171-281231-
/O.CAN.KIND.FL.W.0186.000000T0000Z-180828T2200Z/
/CVGI3.1.ER.180827T1137Z.180827T2030Z.180828T0620Z.NO/
801 AM EDT Tue Aug 28 2018

The Flood Warning is cancelled for
  The Wabash River at Covington.
* At Tue 07:45 AM the stage was 15.6 feet.
* Flood stage is 16.0 feet.
* Fell below flood stage at Tue 02:20 AM.
* Forecast...The river will continue to fall.


&&

LAT...LON 4033 8709 4017 8737 3997 8739 3997 8745
      4020 8747 4040 8709             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Aug 26, 10:25 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 26, 10:25 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1025 PM EDT Sun Aug 26 2018

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 332 PM EDT Sun Aug 26 2018

A ridge over the southeastern states and Ohio Valley will result in
very warm and humid conditions to start the work week. Then an upper
Great Lakes low pressure system and cold front will bring more
thunderstorms to central Indiana Tuesday night though Thursday.
After a brief dry and cooler period, temperatures will rebound to
near normal for the weekend and the threat of thunderstorms will
return late in the weekend ahead of another low pressure system.

&&

.NEAR TERM /Rest of Tonight/...
Issued at 940 PM EDT Sun Aug 26 2018

Satelitte shows some patchy high clouds across the area this evening,
with more developing to the south of the area. Additional high
clouds (associated with convection) were moving across Illinois.
Based on the expected movement of the clouds upstream, upped sky
cover a bit to partly cloudy for many areas.

Wouldn't be surprised to see some patchy ground fog late tonight,
but for the moment do not feel it will be enough to mention in the
forecast at this time.

Temperatures look good so no changes needed.

Previous discussion follows...

Upper ridge over the South and Ohio Valley should allow for mostly
dry weather tonight. However, would not rule out an isolated
thunderstorm or two in the evening as low level southwesterly flow
continues to bring very warm and humid air in.

With dew points in the middle and upper 70s, it will stay very muggy
overnight and temperatures may not get down to blend lows in the
lower 70s. Could also see some patchy fog in sheltered low lying
areas. Will re-address for the evening update.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 332 PM EDT Sun Aug 26 2018

The main focus for the short term will be on timing and coverage of
thunderstorms ahead of an upper Great Lakes system and associated
cold front.

Models in ok agreement on evolution of the Great Lakes trough and
cold front. The exception is the NAM which closes off an upper low
over Lake Superior by 00z Thursday. This looks too overdone and
slow. Model blend then brings chance PoPs in from northwest to
southeast overnight Tuesday night with higher PoPs Wednesday. This
fits the synoptic evolution nicely. Very warm, moist and unstable
airmass in place along and ahead of the front suggests heavy rain
and strong storms will be possible.

Prior to that, Monday and Tuesday will continue to see very warm and
humid conditions with localized heat indices to 100 degrees or
slightly more. Updated the Special Weather Statement to include
Monday, so far.

Blend temperatures look reasonable given persistent low level
southwesterly flow.

&&

.LONG TERM /Wednesday night through Sunday/...
Issued at 300 PM EDT Sun Aug 26 2018

Models in good agreement that the tail of a departing Great Lakes
short wave will be moving over central Indiana at the start of the
long term as a cold front decelerates over southern Indiana. These
features will have plenty of moisture and instability for lingering
thunderstorms over south central counties through Thursday per the
blend.

After that, models have issues with the 00z ECMWF building a broad
ridge over the Ohio Valley late this weekend and the 12z GFS
bringing in decent trough. That said, the newer 12z ECMWF was
trending toward the GFS. This lends higher confidence to the GFS and
ensembles and more confidence toward late weekend thunderstorms.
Prior to that, only suggest sparse convection is expected.

With still some model differences, confidence in temperatures to
within a couple of degrees is not great over all of the extended,
but with the front to the south, below normal temperatures look good
Thursday, moderating to near normal thereafter per the blend.

&&

.AVIATION (Discussion for the 270300Z TAF Update)...
Issued at 1025 PM EDT Sun Aug 26 2018

Minor tweaks made based on current conditions.

Previous discussion follows...

VFR conditions expected through the period.

Few to scattered cumulus will dissipate very early in the TAF
period. More scattered cumulus will develop Monday mid to late
morning and continue through the afternoon.

Winds around 10kt are likely early in the period and again from mid
morning on during Monday. Gusts nearing 20kt are possible Monday
afternoon.

There is a chance for some MVFR fog at the outlier sites overnight
tonight, but feel for the moment the atmosphere will remain mixed
enough to prevent it. Will continue to monitor.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...MK/50
SHORT TERM...MK
LONG TERM...MK
AVIATION...50
Hazardous weather outlook, Aug 26, 7:21 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
721 PM EDT Sun Aug 26 2018

INZ021-028>031-035>049-051>057-060>065-067>072-272330-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
721 PM EDT Sun Aug 26 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: Warm and humid air will remain across central Indiana
overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Heat index values around 100 degrees will be possible Monday
and Tuesday afternoons. Thunderstorms will return to the forecast at
times Tuesday night and beyond. At this time, widespread severe
storms do not appear likely.

Discussion: Hot and humid air will remain in place through the start
of the work week. A front will impact the area from mid week on and
may bring showers and storms to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 26, 6:40 PM EDT, 4 hours 9 minutes before
Special Weather Statement...UPDATED
National Weather Service Indianapolis IN
640 PM EDT Sun Aug 26 2018

INZ021-028>031-035>049-051>057-060>065-067>072-270645-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford,
and Seymour
640 PM EDT Sun Aug 26 2018

...Hot and Humid Conditions across Central Indiana Monday
afternoon...

High temperatures Monday afternoon will range from the upper 80s
to the lower 90s across central Indiana. In addition, dewpoint
temperatures will be in the middle and upper 70s. This will lead
to peak afternoon heat index values as high as 100 degrees or
slightly higher at some locals.

Heat index values this high increase the risk of developing heat
illnesses. Dress lightly, drink plenty of fluids, and limit time
outdoors Monday afternoon. Check on the elderly and inform, as
well as those without access to air conditioning. Do not leave
children or pets in vehicles

Heat illness develops quickly and can overtake you with little
forewarning.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:49 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo57 hr

Nearby

River Flood Warnings in Indiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.